What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 11:02 AM EST, 29 minutes earlier.
Area forecast discussion, Jun 14, 11:02 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1202 PM EDT Tue Jun 14 2022
.SYNOPSIS...
An upper level ridge of high pressure is centered just west of
the region with a nearly stationary front across the northern
Mid-Atlantic. A combination of heat and humidity will interact
with the front to promote scattered showers and thunderstorms.
The summerlike patter will continue through Thursday before a
cold front crosses the region bringing cooler and dryer weather
to the area for the weekend.
.NEAR TERM /THROUGH WEDNESDAY/...
As of Noon EDT Tuesday...
Unsettled weather expected in addition to heat and humidity.
The forecast area resides on the eastern periphery of a
subtropical ridge of high pressure. This will subject the
forecast area to above normal warmth, high humidity, and the
opportunity for thunderstorms with torrential downpours and
wind.
Concern in this weather pattern is multifaceted. An oppressive
airmass resides underneath the subtropical ridge of high
pressure west of the Appalachians. Clockwise flow around the
high is trying to draw this airmass up and over the mountains
with some success. The mitigating factor is that thunderstorms
are firing around the northern and eastern periphery of the
high, where the cap is weak enough to allow for deep
convection. Clouds and precip tend to mute the effects of the
heat, and for that reason have refrained from any heat related
headlines in addition to remaining cutting the maximum
temperatures a few degrees compared to MOS.
Being on the eastern periphery of the upper level ridge also
subjects the forecast area to routine mesoscale disturbances
which typically develop over the top of the ridge and then dive
southeast around the high and curving to the right of the mean
flow with time. Models tend to struggle with this concept,
resulting in less than stellar forecast with respect to the
track of any given MCS. Even knowing this tendency, our
forecasts still tend to underscore reality in lieu of all the
model cancer. At times our forecasts reflect higher than model
POPs, but probably not high enough to account for the severe
right turn some of these mesoscale systems are taking (last
night being a perfect example).
Going forward, we are currently monitoring the development of
another MCS. At 11:00 AM...this feature was centered over
northern WV and will likely move down stream into our forecast
area this afternoon and evening. Models remain inconsistent with
the track and intensity, with the HRRR seemingly having the
better performance at the moment, correctly initializing the
feature. The HRRR tracks this system southeast and into our
eastern CWA this afternoon, along an EKN-LYH-DAN corridor. I
have raised pops within this corridor to account for the
current forecast track, and have also allowed for some turn to
the right of the mean flow which could bring it back toward the
Greenbrier, Roanoke and New River Valleys. Even that said, my
pops may still not reflect reality and may need to be adjusted
upward.
The main concern with this afternoon's thunderstorms are wind
and excessive rainfall. Midlevel wind flow around the
subtropical ridge is from the northwest at about 45 kts. This
supports fast moving storms with the potential for wind damage.
The other concern is for torrential downpours and the potential
for training or backbuilding thunderstorms. PWATs range between
1.60 to 2.00 and this will support thunderstorm cells with high
rain rates. The fact that we now have a boundary on the east
side of a subtropical ridge which is oriented NW-SE suggests any
storm activity along this boundary may backbuild or become
anchored along the complex terrain of our highlands. WFO LWX has
already posted a flood watch for their highlands, and we may
follow suit as radar trends are beginning to suggest the need.
Tonight, storms are currently forecast to fade after sunset,
but will have to monitor for any lingering boundaries. Models
suggest more in the way of negative vorticity advection in the
wake of today's storm activity. The ridge is also forecast to
build across the mountains just a little more, resulting in a
bit more warming aloft and subsidence.
Lows tonight...upper 60s to lower 70s...muggy.
Appears Wednesday will also be somewhat active but not seeing
any significant forcing, though GFS and Canadian do indicate
some convective vorticity over the southern forecast area.
Instability remains high so any storms could be strong to
severe.
High temperatures again may be impacted by cloud cover, and leaning
toward the Hi-res ARW and NAM with more clouds Wednesday. High
temperatures to range from the upper 80s to lower 90s west to lower
to mid 90s east.
Forecast confidence is average on all elements.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Monday...
Hot and humid conditions will remain in place with afternoon
thunderstorms likely through Thursday as an upper-level ridge
becomes centered overhead.
Much of the thunderstorm activity from Wednesday will die off
overnight, with a repeat expected for Thursday with more storms
as boundary lingers across the region.
Still remaining muggy and warmer than normal into Thursday with
lows in the upper 60s to lower 70s, and highs in the 80s to
around 90 west, to lower to mid 90s east.
Forecast confidence average.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...
An airmass change is likely to arrive on Friday, lingering into
early next week.
Upper-level ridge begins to break down and shifts westward as a
broad trough drops out of Canada and into New England on Friday.
Strong ridging develops in the Central Plains and a blocking
pattern sets up through the weekend. This pattern will provide
relief from the heat and humidity for the upcoming weekend and
dry weather is expected into early next week.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 655 AM EDT Tuesday...
Will see another round or two of showers, few storms from LWB to
BCB/BLF/ROA, possibly LYH/DAN this morning. Sub-VFR at times,
otherwise VFR. Confidence is lower this afternoon into tonight,
but models seem to favor north of LWB-LYH,the east of DAN
tonight, with showers/storms this afternoon, then still a
potential for BLF south to TRI with another wave.
Overall with the low confidence will keep showers/storms out of
the terminals and amend as necessary.
Tonight, should see some clearing that could lead to low
clouds/fog at all sites, so trending toward MVFR or lower at all
sites.
Behind the second convective system later this morning, should
see an uptick in winds from the west-northwest, with gusts to
20kts+ likely at some of the terminals.
Extended Aviation Discussion...
Hot and Humid weather is expected through Thursday with
scattered showers and thunderstorms each day, though . A cold
front is forecast to cross the region Friday, followed by a
drying/cooling trend for the weekend.
&&
.CLIMATE...
As of 355 AM EDT Tuesday...
Near record temperatures this week. Here are the numbers to
beat.
Tuesday's June 14 records have a shot barring any residual cloud
cover.
SITE RECORD HIGH/YEAR RECORD WARM LOW/YEAR 4CAST HIGH/LOW
ROANOKE 95/1926 73/1920 97/71
LYNCHBURG 94/1926 74/1981 96/70
DANVILLE 99/1921 74/1984 99/70
BLACKSBURG 92/1954 67/1920 91/67
BLUEFIELD 90/1918 68/2015 90/68
Wednesday JUNE 15
SITE RECORD HIGH/YEAR RECORD WARM LOW/YEAR 4CAST HIGH/LOW
ROANOKE 95/1952 72/1964 95/74
LYNCHBURG 94/1981 73/1964 94/73
DANVILLE 97/1981 74/1981 94/72
BLACKSBURG 91/1952 66/1981 92/69
BLUEFIELD 91/1952 70/1938 89/70
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PM/WP
CLIMATE...WP
Hazardous weather outlook, Jun 14, 3:18 AM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
418 AM EDT Tue Jun 14 2022
NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-150830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
418 AM EDT Tue Jun 14 2022
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
A few storms today into early evening could become strong to severe,
with damaging winds the main threat, with localized flooding also
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few storms Wednesday and Thursday could be strong to severe with
damaging winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043-044-058-059-150830-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
Charlotte-
418 AM EDT Tue Jun 14 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Today and tonight.
Thunderstorms today into this evening could be strong to severe.
Damaging winds will be the main threat, with large hail also
possible.
Heat indices this afternoon could exceed 100 degrees.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few storms Wednesday and Thursday could become severe with damaging
winds the main threat.
Heat indices may exceed 100 degrees Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ022>024-032>035-045>047-150830-
Surry-Wilkes-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Campbell-Appomattox-Buckingham-
418 AM EDT Tue Jun 14 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
A few thunderstorms today into this evening could become severe.
Damaging winds will be the main threat, though large hail is also
possible.
Heat indices could reach 100 degrees in a few spots this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few storms Wednesday and Thursday could become severe. Damaging
winds will be the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 14, 7:42 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND DMG 5 SE BUFFALO RIDGE 36.71N 80.20W
06/14/2022 PATRICK VA 911 CALL CENTER
MULTIPLE TREES DOWN FROM WOOLWINE TO CRITZ
IN PATRICK COUNTY.
&&Special weather statement, Jun 14, 7:44 AM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
844 AM EDT Tue Jun 14 2022
NCZ001-002-VAZ007-009-010-012-013-015>017-032-141315-
Ashe NC-Alleghany NC-Tazewell VA-Grayson VA-Pulaski VA-Bland VA-
Patrick VA-Wythe VA-Floyd VA-Smyth VA-Carroll VA-
844 AM EDT Tue Jun 14 2022
...A strong thunderstorm will impact portions of
northern Alleghany and northeastern Ashe Counties in northwestern
North Carolina, Pulaski, Smyth, west central Floyd, southeastern
Tazewell, southern Bland, Carroll, Wythe, Grayson and southwestern
Patrick Counties in southwestern Virginia and the City of Galax
through 915 AM EDT...
At 844 AM EDT, Doppler radar was tracking a strong thunderstorm over
Rural Retreat, moving south at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pulaski...
Wytheville...
Galax...
Bland...
Marion...
Hillsville...
and Dublin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3715 8063 3657 8047 3656 8090 3654 8092
3650 8159 3706 8168
TIME...MOT...LOC 1244Z 346DEG 37KT 3688 8126
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, Jun 14, 7:54 AM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
854 AM EDT Tue Jun 14 2022
VAZ013-014-016-017-022-032>034-043-044-141330-
Henry-Franklin-Pulaski-Patrick-Floyd-Montgomery-Roanoke-Bedford-
Carroll-Pittsylvania-
854 AM EDT Tue Jun 14 2022
...A LINE OF GUSTY SHOWERS WILL AFFECT EAST CENTRAL
PULASKI...FLOYD...EAST CENTRAL CARROLL...HENRY... SOUTHERN
ROANOKE...NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN
BEDFORD...FRANKLIN...PATRICK AND SOUTHERN MONTGOMERY COUNTIES...THE
CITY OF RADFORD...THE CITY OF MARTINSVILLE AND THE SOUTHERN CITY OF
ROANOKE...
At 853 AM EDT, a line of gusty showers was located near Ferrum,
moving south at 45 mph.
Winds in excess of 30 mph are possible with this shower.
Locations impacted include...
Roanoke...
Christiansburg...
Radford...
Martinsville...
Vinton...
Rocky Mount...
and Stuart.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3714 8063 3733 7968 3672 7940 3656 8048
TIME...MOT...LOC 1253Z 344DEG 37KT 3698 8001
ET
Local storm report, Jun 14, 8:49 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND DMG 3 SSW LAYMANTOWN 37.32N 79.87W
06/14/2022 ROANOKE VA PUBLIC
TWO TREE LIMBS DOWN IN THE BONSACK AREA OF
ROANOKE COUNTY. TIME ESTIMATED BY RADAR.
&&Local storm report, Jun 14, 10:32 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 AM TSTM WND DMG CHILHOWIE 36.80N 81.68W
06/14/2022 SMYTH VA PUBLIC
SEVERAL LARGE BRANCHES DOWN.
&&
RCSLocal storm report, Jun 14, 10:35 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG 1 N BRAMWELL 37.34N 81.31W
06/13/2022 MERCER WV 911 CALL CENTER
A POWERLINE WAS BLOWN DOWN BY THUNDERSTORM
WINDS ALONG COAL HERITAGE ROAD.
1045 PM TSTM WND DMG RAINELLE 37.96N 80.78W
06/13/2022 GREENBRIER WV PUBLIC
TREE DOWN ON ROUTE 20 SOUTH OF RAINELLE.
1045 PM TSTM WND DMG 1 ESE TROUT 38.01N 80.46W
06/13/2022 GREENBRIER WV 911 CALL CENTER
MULTIPLE TREES WERE BLOWN DOWN BY
THUNDERSTORM WINDS ALONG A STRETCH OF FRIARS
HILL ROAD.
0427 AM TSTM WND DMG 1 NNW TAZEWELL 37.13N 81.53W
06/14/2022 TAZEWELL VA 911 CALL CENTER
MULTIPLE TREES DOWN.
0440 AM TSTM WND DMG CEDAR BLUFF 37.09N 81.76W
06/14/2022 TAZEWELL VA 911 CALL CENTER
MULTIPLE TREES DOWN.
0441 AM TSTM WND DMG 4 NNE BROADFORD 36.97N 81.63W
06/14/2022 TAZEWELL VA 911 CALL CENTER
MULTIPLE TREES DOWN IN TANNERSVILLE.
0455 AM TSTM WND DMG 4 WNW MARION 36.85N 81.57W
06/14/2022 SMYTH VA 911 CALL CENTER
TREES DOWN ALONG SPRING VALLEY RD. AS WELL
AS OTHER PORTIONS OF THE COUNTY THROUGH 515
AM.
0506 AM TSTM WND DMG CHILHOWIE 36.80N 81.68W
06/14/2022 SMYTH VA PUBLIC
SEVERAL LARGE BRANCHES DOWN.
1228 AM TSTM WND DMG 3 SSW LAYMANTOWN 37.32N 79.87W
06/14/2022 ROANOKE VA PUBLIC
TWO TREE LIMBS DOWN IN THE BONSACK AREA OF
ROANOKE COUNTY. TIME ESTIMATED BY RADAR.
1155 AM TSTM WND DMG 1 ENE DRAPER 37.01N 80.76W
06/13/2022 PULASKI VA 911 CALL CENTER
A LARGE TREE LIMB WAS BLOWN DOWN BY
THUNDERSTORM WINDS ACROSS KIRBY ROAD,
PARTIALLY BLOCKING THE ROADWAY.
1145 PM TSTM WND DMG 1 W DUBLIN 37.12N 80.72W
06/13/2022 PULASKI VA 911 CALL CENTER
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
ALONG BLACK HOLLOW ROAD.
1146 PM TSTM WND DMG 2 ESE PULASKI 37.04N 80.77W
06/13/2022 PULASKI VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ALONG DORA HIGHWAY BY
THUNDERSTORM WINDS.
1155 PM TSTM WND DMG 2 SSE DUBLIN 37.08N 80.68W
06/13/2022 PULASKI VA 911 CALL CENTER
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
ALONG BAKER ROAD.
0107 AM LIGHTNING 3 WNW CRITZ 36.66N 80.20W
06/14/2022 PATRICK VA LAW ENFORCEMENT
LIGHTNING STRUCK A SINGLE WIDE MOBILE HOME
NEAR VFW ROAD.
0110 AM TSTM WND DMG 5 SE BUFFALO RIDGE 36.71N 80.20W
06/14/2022 PATRICK VA 911 CALL CENTER
MULTIPLE TREES DOWN FROM WOOLWINE TO CRITZ
IN PATRICK COUNTY.
1200 AM TSTM WND DMG 1 SE CHRISTIANSBURG 37.13N 80.39W
06/14/2022 MONTGOMERY VA PUBLIC
A LARGE TREE WAS UPROOTED ON GOLD DRIVE IN
CHRISTIANSBURG. TIME ESTIMATED BY RADAR.
1255 AM TSTM WND DMG 1 SW SANVILLE 36.71N 80.07W
06/14/2022 HENRY VA 911 CALL CENTER
TREE DOWN ALONG MORNING SIDE DRIVE.
1145 PM TSTM WND DMG 2 N NEWPORT 37.31N 80.50W
06/13/2022 GILES VA DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
ALONG CLOVER HOLLOW ROAD.
1220 AM TSTM WND DMG 4 SSW TERRYS FORK 37.00N 80.29W
06/14/2022 FLOYD VA PUBLIC
TREE DOWN ACROSS BETHLEHEM CHURCH ROAD. TIME
ESTIMATED BY RADAR.
1105 PM TSTM WND DMG 1 N HICKSVILLE 37.19N 81.13W
06/13/2022 BLAND VA 911 CALL CENTER
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
ALONG THE 7300 BLOCK OF THE N SCENIC
HIGHWAY.
1150 PM TSTM WND DMG CERES 37.02N 81.34W
06/13/2022 BLAND VA 911 CALL CENTER
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS
NEAR THE INTERSECTION OF CERES SCHOOL ROAD
AND THE BLUE GRASS TRAIL.
0610 AM TSTM WND DMG 1 SSW WILBAR 36.26N 81.32W
06/14/2022 WILKES NC TRAINED SPOTTER
LARGE TREE LIMB WAS BLOWN DOWN BY
THUNDERSTORM WINDS.
0617 AM TSTM WND DMG 1 W MAPLE SPRINGS 36.18N 81.40W
06/14/2022 WILKES NC PUBLIC
A LARGE TREE IS DOWN BLOCKING US 421. TIME
ESTIMATED BY RADAR.
0621 AM TSTM WND DMG 1 NNW AHO 36.18N 81.62W
06/14/2022 WATAUGA NC PUBLIC
TREE DOWN COMPLETELY BLOCKING FRIENDSHIP
CHURCH ROAD.
0535 AM TSTM WND DMG 2 SE SHATLEY SPRINGS 36.48N 81.57W
06/14/2022 ASHE NC 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
SHATLEY SPRINGS. TREE DOWN ALONG U.S. 221.
0555 AM TSTM WND DMG 1 WNW BALDWIN 36.36N 81.56W
06/14/2022 ASHE NC PUBLIC
ONE TREE DOWN ACROSS STONY FORK ROAD. TIME
ESTIMATED BY RADAR.
&&